I have two children who are taking Lexapro for depression (along with Lamictal for mood stabilization). Lexapro is an SSRI antidepressant in the same class of medications as Prozac, Zoloft and Celexa. My children have experienced no side effects, but they are taking relatively low doses (7.5 mg).
What is your daughter's diagnosis? Has she been on any medications before?
I've taken Lexapro in the past for mild depression. My difficult child has been taking it for about 4 years. He was starting to have tics when he was on Zoloft, so the psychiatrist switched to Lexapro because it was supposed to have less side effects. I think it has made a big difference for my difficult child.
I've been on lexapro for almost 3 years now (started at 10mg, now at 20 mg). I've trialled many other anti-depressants and either couldn't tolerate them or they didn't work for me. I'm very sensitive to medications and I tolerate lexapro fine. I started noticing a difference within 5 days, although it was 2-3 weeks before I got the full effects. The first couple of weeks I did wake up at night, but that went away. However, if I miss more than one dose I get a very odd feeling in my head. It's very hard to explain. It's definitely in the frontal lobe and I feel very spacy, almost like vertigo. I explain it by saying that I feel "frontal". It's odd and a bit disconcerting and I probably shouldn't drive when it's happening, but I recognize it immediately and within 2 hours of taking the lexapro it goes away. I do know that I will not be able to just stop the lexapro if I should ever choose to quit taking it; I will have to wean off it. Though, I can't imagine ever wanting to discontinue lexapro. It's changed my life.
Didn't have good luck with Lexapro. Seems as if many others did. difficult child couldn't sleep, then added another medication for sleep and he was all out of whack. psychiatrist did start him at 10 mgs, which I think was too much to start with.
difficult child 2 was on Lexapro for quite some time. She began taking it for diagnosis of depression and at that time she was basically sleeping all the time, didn't want to leave her bed, was very anxious when around other people. It did help--she got her old spunk back and began getting back to her old life--unfortunately, that included running around with friends, doing drugs, etc.! She no longer takes it but doesn't seem to need it as she isn't depressed now.
Ditto what wyntergrace said.......my story is identical to hers. The only odd side effect I have had, like her, is the weird feeling in my head if I miss a dose. Otherwise, Lexapro has been a god send, and I will probably never go off of it. I have tried all of the others - and this seems to be best. It is also supposed to be some of the best in terms of helping with anxiety. Recently, due to some extreme depression, my psychiatrist had me go up to 30mg for awhile - but that was only temporary, and I think the usual dose is between 10 and 20mg.
Thank you to everyone that responded to my post.....all responses have been very helpful.
It's almost two weeks since she started on Lexapro and she's had good days and bad days....it's very frustrating for her. She loves the good days and gets very discouraged when she is back to the bad way she feels.
Just wondering if this is normal until the medications really kick in. She doesn't have any suicidal thoughts...just hates to feel really good and then back to the depressed state of mind.
Thanks for all your help, we are very concerned about her and want to make sure these are normal symptoms.
2 weeks isn't really quite enough time to see the full effect. Most doctors, from my experience, will give it a month before adjusting. The dosage may need to be adjusted and it's possible that it's just not the right medication for her. I wouldn't borrow trouble at this time. The fact that she does have good days is encouraging to me, but I'm not a doctor. I can only speak to how it worked for me. I started out on 10mg and that worked for a while, but eventually I did have to increase to 20mg. I've been at 20mg for over a year now.
Is your daughter in therapy? How long has she been suffering from depression? medications alone can only do so much. The way a depressed mind interprets information, i.e. the negative thinking, etc., becomes learned behavior and needs to be un-learned. CBT (Cognitive Behavioral Therapy) is supposed to be very helpful with this.
I know you said that your daughter isn't suicidal. However, a book called "Night Falls Fast" by Kay Redfield Jamison (a Professor of Psychiatry at John Hopkins University School of Medicine, and a bipolar patient herself) states that the rate of suicide is higher in people who are actually recovering from depression rather than those in the depths of it. It states that this is because (or speculated, can't remember for sure) that when those bad days hit, the patient fears they are relapsing and are afraid of going back to that place. Just make sure you keep an eye on her.
The sort of electric shocks in the brain are from SSRI withdrawal. I'm surprised it happens to you after only missing one dose. I'm on Paxil, which is very hard to withdraw from, and I don't get symptoms after only missing one dose (except that I'm a witch...lol). Anyways, I think that's "normal" for an SSRI, but they are VERY hard to withdraw from. I don't ever plan on going off the Paxil. First of all, it helps me LOTS. Secondly, the withdrawals, that the doctors never tell you about, are horrific, even with tapering. However, I'm glad I'm taking Paxil. My life was crappy before it and has been great since, and it's been fifteen years or more (lost count).
It's important to keep in mind that when you find the kind of information that you have re: lexapro, you are often reading the exception rather than the rule. People are more often to speak of negative experiences rather than positive. This is especially true in forums seeking others who have had negative experiences with medications. I have found A LOT of websites with all kinds of bad experiences with the heart medications that I'm on, but, other than the allergic reaction to one, I haven't experienced them. If people are seeking others out on the internet, they are generally looking to share experiences. And when people have negative experiences and are researching on the internet as to the cause, they are more likely to respond to such sites. When people have positive experiences, they're not out there searching for more information and, therefore, they are not finding those sites.
While it's good that we are aware that negative side effects do happen, it's important to remember that they don't happen to everyone and that your experience may be completely different. It's also important to remember that your doctor prescribed this medication because the potential benefits outweigh the risks.
IOW, take it with a grain of salt; what you're reading on that site doesn't represent a controlled group of patients taking lexapro. It's heavily biased.
But, to answer your question, I have gained weight while on lexapro, but I started the weight gain prior to starting lexapro and also take synthetic progestin which could cause the weight gain, too, so I can't pinpoint it to the lexapro. But, even if it is the lexapro causing the weight gain, I personally wouldn't discontinue lexapro. It's made that much of a difference for me.
Just wondering if you experience headaches with Lexapro? My daughter is now at the end of her third week, and seems to get a headache every few days or so.....but they are pretty bad......the only good thing is, the leave as quick as the come. Nothing to make her stop taking it, just wondering if this might be something that wears off with time.
Thanks a bunch!
My advice - watch carefully while any adolescent is on an anti-depressant. My difficult child had a horrible experience on Lexapro. Within days of starting the medication, she began hallucinating. She saw demons who told her to kill herself. She didn't tell me for nearly three weeks, because she thought I would think she was crazy. Took her to the emergency room, they admitted her, and she was released 36 hours later. No Lexapro, no demons. At that time (Feb-March 2004) the AMA put out a warning for anti-depressant use in teens because of the increase in suicides among teens on anti-depressants. Be careful.